Alert archive / Minnesota / River Flood Warnings in 2023
River Flood Warning 4, NWS Grand Forks, ND
NWS Grand Forks, ND issued this river flood warning at Apr 10, 2023, 11:45 AM CDT for Clay County, Minnesota; Cass County, North Dakota. It took effect at Apr 14, 2023, 1:00 AM CDT. It was in force for 35 days.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2023, 11:45 AM CDT (16:45 UTC)
- In effect from
- Apr 14, 2023, 1:00 AM CDT
- Expired
- May 19, 2023, 10:45 AM CDT
- In force
- 35 days
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Clay County, MN, Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Red River of the North at Fargo (FGON8).
- Action stage
- 17 ft
- Minor stage
- 18 ft
- Moderate stage
- 25 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05054000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Apr 10, 10:26 AM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Apr 10, 10:26 AM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1026 AM CDT Mon Apr 10 2023 .UPDATE... Issued at 1019 AM CDT Mon Apr 10 2023 Focus today is being devoted to temperatures in the near term and messaging/headline strategy for potential flooding from rapid warmup followed by potential convection and/or snow late this week into next week. Temperatures are already into well into the 40s and even mid 50s within the forested areas of Minnesota. Will be leaning on CAM output as well as NBM 75th percentile or higher temps, highest in the MN forests. Otherwise, keeping an eye on increasing thicker upper cloud cover moving out of Montana into western ND originating from orographic wave cloud off of the Northern Rockies fed by atmospheric river moisture content entering the upper ridge axis. Typically these clouds dissipate after crossing the lee of the ridge axis, but given amount of anomalous moisture feeding this feature as well as propagation of the ridge axis eastward, it is possible these clouds will enter portions of the CWA as early as mid afternoon. This will have implications on temperatures perhaps as early as this afternoon, but probably more this evening into tonight should they remain thick enough. UPDATE Issued at 642 AM CDT Mon Apr 10 2023 There has been a little fog in the far southern Valley, but visibilities have generally been above 5 miles, so it nothing too impactful. Otherwise, temperatures will be quite mild to start the day. In the deeper snowpack over eastern North Dakota, they are running in the mid 20s to around 30. They are still above freezing from Baudette to Bemidji. && .SHORT TERM...(Today through Tuesday) Issued at 342 AM CDT Mon Apr 10 2023 Key Messages - High temperatures continue to rise above guidance in most areas, and expect that to continue today and Tuesday - Believe some models are underestimating highs thinking there will be more fog and cloud cover. Some are starting too cold - With an accelerating melt and the potential for late week precipitation, overland flooding and river rises will begin Similar to the past few nights, temperatures at this point of the night were still above freezing in some areas (mainly east and west of the Red River Valley). Within the Valley, winds were lighter and therefore a little cooler. Have not seen any fog at this point, so will remove that from the forecast. There may still be some around sunrise, and maybe more so across the far southern Valley, but with winds staying up and high thin clouds moving in, it is looking less likely. The attention is mainly on high temperatures today and Tuesday. Highs have been warmer than NBM the past 3 days, especially in the forested areas from Baudette to Bemidji. 850/925mb temperatures yesterday (00z Mon) were ~7C/~9C, by this afternoon (00z Tue) they are expected to be ~11C/~14C, and Tuesday afternoon (00z Wed) they are expected to be ~17C/~16C. A single number is shown so the trends are easy to see, but there will be a little more variation than that each day. The next thing is what is expected for wind directions and speeds. Winds Sunday were 5 to 15 mph, from the south or southwest. Today they should be at least 5 to 15 mph, maybe more 10 to 20 mph in some areas...and from the southwest to west (usually good warming winds). Tuesday they should be 10 to 20 mph, maybe a little higher...and from the south. With mainly sunny skies, there is no reason to believe warmer than expected highs will continue. The only reason they would not is if fog, stratus, or thicker clouds develop. At this point, have none of these forecast, so am continuing the warmer trend. These warm temperatures are nice to see after the cold stretch for the past month plus. However, if it warms fast and the snow melts fast, it could result in overland flooding and river rises this week. Those 2 things will need to be discussed on the day shift today, especially with the potential for late week precipitation. .LONG TERM...(Tuesday night through Sunday) Issued at 342 AM CDT Mon Apr 10 2023 - The primary concern remains the rate of snow melt and when will runoff reach the area rivers. - Thursday through Saturday chance of rain exist, but high uncertainty in amounts and coverage. Discussion: The primary concern heading into the mid to late week continues to be our snow melt and potential flooding implications of additional precipitation. There is increasing confidence that we will see sharply increasing atmospheric moisture starting late Wednesday in response to a retreating ridge and strong H5/H7 southwest flow. Looking at ensemble means and individual members for PW values, there is a 50 to 70 percent chance for PW greater than 1 inch across portions of west-central Minnesota and the southern Red River Valley. The GEFS brings PW into the 90th to 95th percentile on Thursday, with the ECMWF and CMC ensembles advertising slightly lower 75th to 90th percentile PW amounts. This is roughly 1.5 to 2.5 standard deviations above the seasonal average across all ensembles. A 500 mb low and sfc low will move through northern Saskatchewan Tuesday with a sfc cold front dropping southeast through the area Wednesday. 500 mb ridge peaks in intensity Tuesday and then moves east Wednesday as 500 mb heights begin to fall due to the Saskatchewan system. The past 2 days have seen the snow begin to ripen and thus is ready to melt faster than it has been. Tuesday and Wednesday will see highs in the 40s to mid 50s over the snowpack to low-mid 60s in the Minnesota forests. As we have seen the past day or two, temperatures will be highly variable based on snowpack conditions. The cold front will settle to or southeast and stall out from eastern SD into northeastern MN mid to late week. A 500 mb short wave will move into SW Montana Thursday with southwest flow aloft over the forecast region. Guidance continues to indicate higher chances for rain development Thursday afternoon into Friday near or north of the front. 01z Monday 48 hour NBM probs for more than 0.50 inch and more than 1 inch rainfall is in the 20 percent range, mainly tied to the southern RRV into Minnesota. Slight instability is noted in some ensemble members, bringing the chance for an embedded thunderstorm or two Thursday into Friday. Mucape is roughly around 100-250 J/kg. Precipitation type will also be diurnally driven, with a rain/snow mix during the overnight hours when temps fall into the upper 20s to lower 30s. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 642 AM CDT Mon Apr 10 2023 Not expecting any impacts for this set of TAFs. Have gone with the idea of some thin cirrus spreading over the area at times and some subtle wind direction and speed changes. Confidence in any fog tonight is quite low, although not zero. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...CJ SHORT TERM...Godon LONG TERM...Riddle/Spender AVIATION...Godon
Hazardous weather outlook, Apr 10, 4:57 AM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 457 AM CDT Mon Apr 10 2023 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111000- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 457 AM CDT Mon Apr 10 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Very mild temperatures are expected, which will continue the snow melt. Street flooding, overland flooding, and some river rises are anticipated this week. If you live in town, make sure your street drains are clear, so water doesn't back up. If you are in a flood prone area, make sure your sump pump is in working order, clear a path around your house so water doesn't pool around the foundation, and move any valuables off the basement floor. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Mild temperatures and the snowmelt will continue this week. For Thursday through Saturday, there is a potential for heavy rain across portions of the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 11:45 AM CDT | River Flood Warning | FGF | Clay | 9 days |
| Apr 10, 11:45 AM CDT | River Flood Warning | FGF | Clay | 21 days |
| Apr 10, 11:45 AM CDT | River Flood Warning | FGF | Wilkin | 17 days |
| Apr 10, 11:45 AM CDT | River Flood Warning | FGF | Clay | 21 days |
| Apr 10, 11:45 AM CDT | River Flood Warning | FGF | Richland | 21 days |
| Apr 10, 11:45 AM CDT | River Flood Warning | FGF | Cass | 21 days |
Nearby
River Flood Warnings in Minnesota, 2023River Flood Warnings in North Dakota, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.